News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: UTI, kidney stone, or complications from an IUD?


 Logansmommy - Mon Aug 27, 2007 1:27 am

I am 25 years old and recently gave birth 5 months ago to a healthy baby boy. During my pregnancy I was hospitalized twice for hydronephrosis and kidney stones. Since my delivery, I have continued to experience increased flank pain bilaterally, and severe cramping with a mucous discharge that changes from clear to blood tinged. 3 months post delivery I had a Mirena IUD inserted. My period returned 4 weeks post delivery, and I have had cramping without any significant pattern to my menstral cycle, or insertion of the IUD. My urine is generally bright yellow to amber in color with no odor, but cloudy off and on. I drink plenty of water and cranberry juice, but continue to have "flank" pain. My OB advised that my kidney symptoms should resolve after delivery, but now they are comming back. Could this be complications from the IUD. Now I am getting symptoms of frequency, and bladder pain. During pregnancy my symptoms were all on the right sice, now its the left. I am concerned because my OB doesn't seem impressed with my symptoms, but I am miserable. Is there a specific test I could request for further evaluation? Currently I am not taking any medication except for Ibuprofen for pain.
 Debbie Miller, RN - Mon Aug 27, 2007 12:20 pm

User avatar This does sound suspicious for urinary tract infection or irritation but less like IUD side effects.

I'm sure your doctor told you these problems would probably resolve after delivery because pregnant women seem to be more prone to UTIs. But, all women have a little risk just because of our anatomy (short urethra means easy entry of bacteria).

Here are a few things that might help. If you are drinking enough water your urine will be pale yellow to clear in color; not amber. Cranberry juice (or pills) must be taken in quite large amounts in order to actually alter the pH of your urine. If you are sexually active, always empty your bladder after such activity. Avoid spermicides for contraceptive purposes. These could kill good bacteria.

Be sure to get a urinalysis and/or culture whenever you have symptoms so you can get treatment quickly if needed. Some women get urinary tract infections so often they require long-term, preventive-dose antibiotic therapy. If you show no signs of infection by lab work it is possible you could suffer from interstitial cystitis or painful bladder syndrome. You should discuss this possibility with your doctor.

Good luck with this frustrating problem.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here